A seizure is not normally a medical emergency and the vast majority of seizures stop by themselves without the need for any treatment. However sometimes a medical emergency known as status epilepticus can occur.
This is defined as any seizure involving unconsciousness lasting for 30 minutes or longer; or repeated seizures lasting for 30 minutes in total from which the person does not regain consciousness between each seizure.
Although any type of seizure may develop into status epilepticus, generalised tonic clonic seizures progressing into status epilepticus are the most serious.
The longer a seizure continues, the harder it is to stop. So best practice is to treat a generalised tonic clonic seizure with emergency medication after five minutes. This is also known as rescue medication.
Epilepsy emergency medication may be prescribed if a child has previously experienced a seizure that has lasted for five minutes or more. An action plan should be agreed with the doctor so that you know what to do in an emergency situation. This should be shared with the child’s school and staff who will administer the medication need to be trained to do so.
Emergency drugs have an anticonvulsant effect and can stop seizures. Midazolam and Diazepam are the two most commonly used.
MidazolamMidazolam is a liquid rescue medication that is released into the mouth between the cheek and the gums (known as the buccal cavity). The advantages of Midazolam are that it does not cause prolonged drowsiness (normally only 24 hours) and it is very easy to administer during a seizure.
Very occasionally Midazolam can cause breathing difficulties. If this happens, call 999.
DiazepamDiazepam is a rescue medication that is given via the rectal route (into the bottom).
Information on how to administer it is included in the packaging but a nurse will usually talk it through with parents. Any school staff who may need to administer medication will need training.
Rectal Diazepam may be difficult to administer if the child is in a wheelchair, or getting them in a suitable position to give the medication during a seizure.
Other problems include if the child is constipated or their bowels open when it is given, which can mean that an incorrect dose is administered.
The child will be drowsy after receiving the medication and this can continue for 12 hours or more. Very rarely breathing difficulties may occur, but if this does happen, call an ambulance immediately.